Alert archive / New Mexico / Freeze Warnings in 2015

Freeze Warning 3, NWS Midland/Odessa, TX

November 5, 2015Lea County, New Mexico

NWS Midland/Odessa, TX issued this freeze warning at Nov 5, 2015, 12:45 PM MST for Lea County, New Mexico. It took effect at Nov 6, 2015, 3:00 AM MST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2015, 12:45 PM MST (19:45 UTC)
In effect from
Nov 6, 2015, 3:00 AM MST
Expired
Nov 6, 2015, 7:00 AM MST
In force
4 hr
Issued by
NWS Midland/Odessa, TX

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WWUS74 KMAF 051945
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CST THU NOV 5 2015

...HIGH WIND WARNING REMAINS IN EFFECT TODAY FOR THE GUADALUPE
MOUNTAINS...

...A FREEZE WARNING HAS BEEN ISSUED FOR NORTHERN LEA COUNTY
FOR EARLY FRIDAY MORNING...

.A STRONG UPPER LEVEL TROUGH WILL TRACK FROM THE SOUTHERN ROCKIES
INTO THE WESTERN HIGH PLAINS BY THIS EVENING. THIS HAS RESULTED IN
HIGH WIND ACROSS THE GUADALUPE MOUNTAINS THAT WILL CONTINUE
THROUGH THE AFTERNOON.

COLD AND DRY AIR WILL SETTLE ACROSS THE AREA TONIGHT...
ESPECIALLY OVER SOUTHEAST NEW MEXICO. FREEZING TEMPERATURES WILL
BE POSSIBLE FOR A FEW HOURS OVER NORTHERN LEA COUNTY.

NMZ029-061200-
/O.UPG.KMAF.FZ.A.0001.151106T1000Z-151106T1400Z/
/O.NEW.KMAF.FZ.W.0003.151106T1000Z-151106T1400Z/
NORTHERN LEA COUNTY-
INCLUDING THE CITY OF...TATUM
1245 PM MST THU NOV 5 2015

...FREEZE WARNING IN EFFECT FROM 3 AM TO 7 AM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 7 AM MST FRIDAY.
THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...NEAR 29.

* IMPACTS...TENDER VEGETATION AND ANIMAL DRINKING WATER MAY 
  FREEZE...MOVE POTTED PLANTS INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

NMZ027-TXZ258-060000-
/O.CON.KMAF.HW.W.0018.000000T0000Z-151106T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
1245 PM MST THU NOV 5 2015

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* TIMING...THROUGH LATE THIS AFTERNOON.

* WIND...SOUTHWEST WINDS 40 TO 50 MPH WITH GUSTS TO 65 MPH WILL
  CONTINUE.

* IMPACTS...STRONG WIND COULD MAKE TRAVEL DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES ESPECIALLY THOSE TRAVELING ALONG
  HIGHWAY 62/180 IN AND NEAR GUADALUPE PASS. AVIATION INTERESTS
  MAY EXPERIENCE LOCALIZED BUT EXTREME TURBULENCE...OR STRONG
  DOWNWARD AIRFLOWS. PILOTS SHOULD BE ALERT FOR STANDING WAVE
  CLOUDS OR OTHER EVIDENCE OF MOUNTAIN WAVE ACTIVITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
2 follow-up statements
687 
WWUS74 KMAF 060822
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 AM CST FRI NOV 6 2015

...A FREEZE WARNING REMAINS IN EFFECT FOR NORTHERN LEA COUNTY FOR
EARLY THIS MORNING...

.COLD DRY AIR WILL SETTLE ACROSS NORTHERN LEA COUNTY NEW MEXICO
INCLUDING TATUM THIS MORNING. FREEZING TEMPERATURES WILL OCCUR
FOR SEVERAL HOURS OVER NORTHERN LEA COUNTY.

NMZ029-061400-
/O.CON.KMAF.FZ.W.0003.151106T1000Z-151106T1400Z/
NORTHERN LEA COUNTY-
INCLUDING THE CITY OF...TATUM
122 AM MST FRI NOV 6 2015

...FREEZE WARNING REMAINS IN EFFECT UNTIL 7 AM MST THIS MORNING...

* TEMPERATURE...NEAR 27.

* IMPACTS...TENDER VEGETATION AND ANIMAL DRINKING WATER MAY 
  FREEZE...MOVE POTTED PLANTS INDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
604 
WWUS74 KMAF 061410
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
810 AM CST FRI NOV 6 2015

NMZ029-061515-
/O.EXP.KMAF.FZ.W.0003.000000T0000Z-151106T1400Z/
NORTHERN LEA COUNTY-
INCLUDING THE CITY OF...TATUM
710 AM MST FRI NOV 6 2015

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES ACROSS NORTHERN LEA COUNTY HAVE WARMED ABOVE FREEZING
THIS MORNING...THUS THE FREEZE WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Nov 5, 10:36 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Nov 5, 10:36 AM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1136 AM CST THU NOV 5 2015

.DISCUSSION...
The latest Aviation Discussion is included below
&&

.AVIATION...
Fog this morning has given way to westerly winds and VFR
conditions across area terminals. Winds are forecast to remain
westerly and become gusty through the afternoon with gusts of 25-30
kts possible at all terminals. Gusts will subside around sunset
with winds calming and becoming northerly by morning.

&&

PREV DISCUSSION... /issued 445 AM CST THU NOV 5 2015/

UPDATE...
See public discussion below.

DISCUSSION...
Updated the grids to add patchy dense fog across Lea county New
Mexico and much of the Permian Basin this morning based on latest
observations and trends. Also removed mention of any
precipitation today based on latest radar trends.

updated products to be sent shortly

PREV DISCUSSION... /issued 346 AM CST THU NOV 5 2015/

DISCUSSION...
Large upper level trough centered across northern Arizona will
move quickly east today to the western high plains by this
evening. As a result surface dry line/cold front combo will
quickly move east this morning toward central Texas. Thunderstorm
chances across the extreme eastern Permian Basin should end
this morning as these surface features move quickly east of the
forecast area. In its wake slightly cooler air and windy to very
windy conditions will develop in the mountains with breezy to
windy conditions developing in many areas of the plains as the
vigorous upper trough passes by to the north. Will continue the
High Wind Warning for the Guadalupe Mountains Today due to a 40 to
50 knot westerly 700 millibar wind forecast combined with a tight
surface pressure gradient. Winds will diminish rapidly by sunset
due to nocturnal cooling and passage of the upper trough.

Friday looks to be a quiet day behind this system before a broader
and weaker upper trough approaches from the northwest Friday
night and Saturday. This trough will combine with a reinforcing
cold front to produce mainly a slight chance of showers and
thunderstorms across the eastern Permian Basin and lower Trans
Pecos of west Texas Friday night and Saturday. In addition much
below normal temperatures are expected behind this front Saturday.

The rest of the forecast Sunday through the middle of next week
looks dry with zonal flow transitioning to southwesterly aloft
ahead of the next western system. Near normal temperatures are
expected through this period.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Freeze Watch from late tonight through Friday morning FOR THE
     FOLLOWING ZONES... Northern Lea County...Southeast
     Plains/BLM Roswell/LNZ.

     High Wind Warning until 5 PM MST this afternoon FOR THE
     FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...
     Guadalupe Mountains of Eddy County.

TX...High Wind Warning until 5 PM MST this afternoon FOR THE
     FOLLOWING ZONES... Guadalupe Mountains.

&&

99
Hazardous weather outlook, Nov 5, 12:42 PM MST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CST THU NOV 5 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
142 PM CST THU NOV 5 2015 /1242 PM MST THU NOV 5 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WESTERLY WINDS OF 35 TO 45 MPH, AND GUSTS NEAR 65 MPH ARE EXPECTED
TO AFFECT THE GUADALUPE MOUNTAINS THROUGH THIS AFTERNOON. A HIGH
WIND WARNING IS IN EFFECT.

COLDER TEMPERATURES WILL SETTLE OVER THE REGION TONIGHT.  NORTHERN
LEA COUNTY IS EXPECTED TO HAVE A FREEZE BY FRIDAY MORNING AND A
FREEZE WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 7:37 AM MSTFreeze WatchMAFLea5 hr

Nearby

Freeze Warnings in New Mexico, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.